Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS La Crosse, WI

May 12, 2000Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 2000, 9:51 AM CDT for Juneau County, Wisconsin. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2000, 9:51 AM CDT (14:51 UTC)
Expired
May 12, 2000, 10:15 AM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Juneau County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 9:55 AM CDTHail 1.75New Lisbon, WI
May 12, 10:03 AM CDTHail 1.5Necedah, WI
May 12, 10:03 AM CDTHail 1.75Necedah, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-508 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 121452
SVRLSE
WIC057-121515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
951 AM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN

* UNTIL 1015 AM CDT

* AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL JUST NORTHWEST OF NEW
  LISBON...OR ABOUT 10 MILES NORTHWEST OF MAUSTON. THIS THUNERSTORM 
  WAS MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NECEDAH AND BUCKHORN STATE PARK AT 10 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

BOYNE

LAT...LON 4401 9025 4381 9018 4381 8993 4408 9004

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:37 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, May 12, 3:37 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI MAY 12 2000

MAIN CONCERNS THIS FORECAST PERIOD ARE PRECIPITATION CHANCES AND
TEMPERATURES.

LATEST SURFACE ANALYSIS HAD A LOW PRESSURE CENTER IN SOUTH CENTRAL
WISCONSIN WITH A COLD FRONT TRAILING INTO EASTERN IOWA JUST SOUTH
OF KDBQ.  BEST PUSH OF COLD AIR WAS THROUGH IOWA...WITH NEARLY
NEUTRAL TEMPERATURE ADVECTION IN MOST OF CENTRAL WISCONSIN. KDMX
RADAR HAD A BAND OF SHOWERS AND THUNDERSTORMS STRETCHED ACROSS
CENTRAL IOWA WITH A GENERAL NORTHEASTERLY MOVEMENT. KFSD/KABR/KOAX
RADARS INDICATED SCATTERED SHOWERS WERE DEVELOPING ACROSS EASTERN
SECTIONS OF SOUTH DAKOTA AND NEBRASKA...AND THE SHOWERS WERE MOVING
QUICKLY TO THE NORTHEAST. WATER VAPOR IMAGERY HAS A SHORT WAVE IN
NORTHEAST MONTANA WITH A SOUTHWESTERLY JET THROUGH WESTERN NEBRASKA
INTO NORTHEAST SOUTH DAKOTA. MRRN1 PROFILER IN NORTHWEST NEBRASKA
HAS 115 KT MAX NEAR 300 MB.

ETA FORECASTS THE SURFACE FRONT TO SLOWLY MOVE TO THE EAST TODAY.
THE 500 MB HEIGHT AND VORTICITY FIELDS REPRESENT THE CIRCULATION
OVER NORTHEAST MONTANA WELL IN THE ETA. THE LOW IS FORECAST TO OPEN
UP AND MOVE EAST TODAY INTO TONIGHT. ETA HAS THE MAIN VORTICITY
MAXIMA STRETCHED FROM NEAR LAKE SUPERIOR TO KEAU TO KOMA BY 13/06Z.
MAIN UPPER LEVEL LIFT AS SEEN IN 400 TO 200 MB LAYER POTENTIAL
VORTICITY IS INTO SOUTHEAST MINNESOTA BY 13/03Z AND TO CENTRAL
WISCONSIN BY 13/12Z. ETA/NGM INDICATE MOISTURE MAY DECREASE
OVERNIGHT WITH VALUES DROPPING TO 60 PERCENT OR LESS. RELATIVE
HUMIDITY VALUES INCREASES SATURDAY AS MUCH COOLER AIR MOVES IN THE
LOWER LAYERS. CU RULE INDICATES BROKEN TO OVERCAST CONDITIONS
SATURDAY AFTERNOON.

WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING IN
SOUTHERN CUTS...AND POPS ELSEWHERE. WITH STRONG UPPER LEVEL SYSTEM
MOVING ACROSS TONIGHT WILL KEEP SLIGHT CHANCE...GIVEN AVAILABLE
DYNAMICS. TEMPERATURES TODAY WILL SEE ONLY A LITTLE REBOUND MOST
SECTIONS...AND MUCH COOLER TEMPERATURES TONIGHT AND SATURDAY AS
MAIN COLD POOL MOVES ACROSS THE AREA.

.LSE...NONE.

NELSON

In the hours before

Special weather statement, May 12, 5:20 AM CDT, 4 hours 31 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
520 AM CDT FRI MAY 12 2000

...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TODAY...

WARM MOIST AIR POOLING AHEAD OF A FRONTAL SYSTEM WILL CONTINUE TO
PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS TODAY. THERE WILL
PLENTY OF INSTABILITY AND LIFT IN THE ATMOSPHERE...BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SOME OF THE
STORMS WILL LIKELY PRODUCE SMALL HAIL...HEAVY DOWNPOURS...AND GUSTY
WINDS.

MOST OF THE THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MORNING
HOURS...ALTHOUGH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
STILL BE POSSIBLE THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

RIECK
Local storm report, May 12, 7:07 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
707 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    DE SOTO                   WI   1.75 INCH HAIL
05/12/00   VERNON

MRN
Local storm report, May 12, 7:28 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    VIOLA                     WI   1.75 INCH HAIL
05/12/00   RICHLAND

NELSON

N
Local storm report, May 12, 7:58 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 AM CDT FRI MAY 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 AM    HUB CITY                  WI   2.5 INCH HAIL
05/12/00   RICHLAND

NELSON/SHEA

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:46 PM CDTSevere Thunderstorm WarningARXCrawford59 min
May 11, 9:04 PM CDTTornado WarningARXCrawford41 min
May 12, 6:43 AM CDTSevere Thunderstorm WarningARXCrawford, Vernon62 min
May 12, 7:17 AM CDTSevere Thunderstorm WarningARXRichland43 min
May 12, 9:58 AM CDTSevere Thunderstorm WarningARXAdams32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.